Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

Request Permissions   Purchase Content 
 
 

 

On a method of approximation by gradients


Author: M. B. Dubashinskiĭ
Translated by: the author
Original publication: Algebra i Analiz, tom 25 (2013), nomer 1.
Journal: St. Petersburg Math. J. 25 (2014), 1-22
MSC (2010): Primary 41A30, 41A63
DOI: https://doi.org/10.1090/S1061-0022-2013-01277-5
Published electronically: November 20, 2013
MathSciNet review: 3113426
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The subject of this study is the possibility of approximation of a continuous vector field on a compact set $ K\subset \mathbb{R}^n$ by gradients of smooth functions defined on the entire $ \mathbb{R}^n$. A method is obtained that yields either approximation or an obstruction for it. This method does not involve the Hahn-Banach theorem and is based on solving a quasilinear elliptic equation in partial derivatives. A discrete analog of the above problem is studied, namely, the problem of approximation by gradients on a finite oriented graph. A stepwise algorithm is suggested in this case.


References [Enhancements On Off] (What's this?)

  • 1. S. K. Smirnov, Decomposition of solenoidal vector charges into elementary solenoids and the structure of normal one-dimensional currents, Algebra i Analiz 5 (1993), no. 4, 206-238; English transl., St. Petersburg Math. J. 5 (1994), no. 4, 841-867. MR 1246427 (94i:49054)
  • 2. O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and quasilinear equations of elliptic type, 2nd ed., Nauka, Moscow, 1973; English transl. of 1st ed., Linear and quasilinear elliptic equations, Acad. Press. New York-London, 1968. MR 0509265 (58:23009); MR 0244627 (39:5941)
  • 3. D. Gaier, Vorlesungen über Approximation in komplexen, Birkhäuser Verlag, Basel-Boston, MA, 1980. MR 0604011 (82i:30055)
  • 4. T. Gamelin, Uniform algebras, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1969. MR 0410387 (53:14137)
  • 5. A. Presa Sagué and V. P. Khavin, Uniform approximation by harmonic differential forms on Euclidean space, Algebra i Analiz 7 (1995), no. 6, 104-152; English transl., St. Petersburg Math. J. 7 (1996), no. 6, 943-977. MR 1381980 (97b:58003)
  • 6. V. P. Khavin and S. K. Smirnov, Approximation and extension problems for some classes of vector fields, Algebra i Analiz 10 (1998), no. 3, 133-162; English transl., St. Petersburg Math. J. 10 (1999), no. 3, 507-528. MR 1628034 (99f:41046)
  • 7. E. V. Malinnikova and V. P. Khavin, Uniform approximation by harmonic differential forms. A constructive approach, Algebra i Analiz 9 (1997), no. 6, 156-196; English transl., St. Petersburg Math. J. 9 (1998), no. 6, 1149-1180. MR 1610176 (99g:58005)
  • 8. N. V. Rao, Approximation by gradients, J. Approx. Theory 12 (1974), no. 1, 52-60. MR 0454469 (56:12720)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 41A30, 41A63

Retrieve articles in all journals with MSC (2010): 41A30, 41A63


Additional Information

M. B. Dubashinskiĭ
Affiliation: Chebyshev Laboratory, St. Petersburg State University, 14th Line 29B, Vasilyevsky Island, St. Petersburg 199178, Russia
Email: mikhail.dubashinskiy@gmail.com

DOI: https://doi.org/10.1090/S1061-0022-2013-01277-5
Keywords: Approximation by gradients, solenoidal vector charge, direct methods, analysis on graphs
Received by editor(s): September 30, 2012
Published electronically: November 20, 2013
Additional Notes: The author was supported by the Chebyshev Laboratory (Department of Mathematics and Mechanics, St. Petersburg State University) under RF Government, grant 11.G34.31.0026
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society